Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 1, NWS Blacksburg, VA

June 1, 1995Bland County, Giles County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 1, 1995, 10:50 PM EDT for Bland County, Giles County, Virginia. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 1, 1995, 10:50 PM EDT (02:50 UTC)
Expired
Jun 2, 1995, 3:00 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Bland County, VA, Giles County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 020253
FFWRNK
VAC021-071-020700-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT THU JUN 1 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  300 AM EDT
FOR THE FOLLOWING COUNTYS...
 
IN SOUTHWEST VIRGINIA
 
   ...BLAND COUNTY...GILES COUNTY
 
SHOWERS AND THUNDERSTORMS HAVE PRODUCE VERY HEAVY RAIN ACROSS PARTS OF
GILES AND BLAND COUNTIES DURING THE EVENING HOURS. THIS HAS RESULTED IN
SMALLS STREAMS RISING RAPIDLY AND APPROACHING BANKFULL. WITH MORE SHOWERAND THUNDERSTORMS LIKELY DURING THE NIGHT...SOME SMALL STREAMS WILL
LIKELY OVERFLOW THEIR BANKS ONTO LOW LYING AREAS NEIGHBORING THEM...
AND POSSIBLY ONTO ROADWAYS ALONG THEM.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT.  IT'S
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.  CAMPERS SHOULD
AVOID CAMPING ALON|G STREAMS OR CREEKS DURING THREATENING RAINS.
 
NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 8:20 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 1, 8:20 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT THU JUN 1 1995

RECOMMENDATIONS...

WBC...AGREE PER COORD CALL.  FOR FRI WUD HEDGE SOME ON STRAIGHT
PRTLY SUNNY.  PERHAPS BECOMING PTLY SUNNY.

CRW AND RDU...FCST LUKS GUD...BUT WUD LIKE TO SEE A MNTION OF SKY
CONDTIONS FOR FRI.  SOME SUN CRTNLY POSS AS WARM AIR MIXES DOWN...
AS WAS THE CASE IN WARM AIR SOUTH AND WEST OF CWA TDY.

DISCUSSION...
88D INDCTS TWO AREAS OF RW/TRW.  ONE RUNNING UP MOSLTY WEST OF CWA
AND THE OTHER STRUGGLING TO WRK NWD OUT OF NC SRN/CNTRL PDMONT. WITH
THIS IN MIND AGREE WITH WBC PHONE COORD THAT SHOWERS RATHER THAN
RAIN IS BEST FOR REST OF EVENT NOW THAT OVRRUNNING EVENT IS OVR.
DON/T THINK THAT TRW IS MUCH OF A PROBLEM OVR NRV..ALLEGHANY HILANDS
..AND MUCH OF VA PDMONT...BUT A CUPLE THAT DEV IN MUGGY AIR TO SOUTH
AND WEST MAY SURVIVE LATER TONIGHT.

IF WARM AIR MAKES IT THROUGH CWA FRI (AND I THINK IT SHLD)...FEEL
THAT THERE/LL BE SOME SUN DEVELPING DURING PM...BUT IT MAY TAKE A
WHILE TO GET THRU LO CLDS AND CONVCTIVE DEBRIS...SO I THINK ANY
MENTION OF SUN MIGHT BE BETTER AS "BECOMING PTLY SUNNY" ON FRIDAY
RATHER THAN STARTING DAY WITH PRTLY SUNNY.

SPN

In the hours before

Special weather statement, Jun 1, 10:21 PM EDT, 29 minutes before
VAZ007-010-011-WVZ042-021000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1021 PM EDT THU JUN 1 1995

SHOWERS AND THUNDERSTORMS HAVE PRODUCED VERY HEAVY RAIN OVER PARTS
OF BLAND...TAZEWELL...MERCER AND GILES COUNTIES THROUGH THE EVENING
HOURS. RADAR RAINFALL ESTIMATES INDICATE PARTS OF THESE COUNTIES
HAVE RECEIVED UPWARDS OF 1.25 INCHES OF RAIN IN AN HOUR WITH UP TO 2
INCHES IN A 3 HOUR PERIOD.

MORE SHOWERS AND THUNDERSTORMS ARE LIKELY DURING OVERNIGHT HOURS...
THIS MAY CAUSE SMALL STREAMS TO REACH BANKFULL OR OVERFLOW THEIR
BANKS ONTO LOW LYING NEIGHBORING AREAS AND ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 12:56 PM EDTFlash Flood WarningRNKHenry3 hr
Jun 2, 1:58 PM EDTFlash Flood WarningRNKCarroll2 hr
Jun 2, 6:00 PM EDTFlash Flood WarningRNKPittsylvania2 hr

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.